Skin Lesion with Splenic Microabscesses in a Patient with Acute Myeloid Leukemia
A 42-year-old male patient with acute myeloid leukemia was admitted to the hospital to start induction chemotherapy with idarubicin, cytarabine, and cytarabine. He was started on levofloxacin and fluconazole as prophylaxis. On day 14 post chemotherapy, he developed fevers along with a skin rash on his torso and extremities.
Physical examination was notable for fevers up to 39.1°C (102.4°F), along with a heart rate of 120 beats/min. He had developed discrete scattered pink papules on both arms, the chest, back, and legs, sparing palms and soles (Figure 1). His labs were remarkable for a white blood cell count of 0.01 K/μL and an absolute neutrophil count of 0. Blood cultures were drawn and a skin biopsy was performed. He was started on vancomycin and cefepime, and liposomal amphotericin B was added after 72 hours. He subsequently defervesced.
The skin biopsy showed yeast forms in the superficial dermis (Figures 2 and 3). Blood and tissue cultures grew Candida krusei (MIC = 64 fluconazole resistant; 0.12 micafungin sensitive; 0.5 voriconazole sensitive). He was discharged to complete a 2-week course of liposomal amphotericin B, and afterwards was started on voriconazole prophylaxis while awaiting hematopoietic stem cell transplant (HSCT). A bone marrow biopsy performed 28 days after chemotherapy showed no residual leukemia. Positron emission tomography with F 18 fluorodeoxyglucose (FDG PET), however, showed splenomegaly with diffuse uptake in the spleen. The patient remained clinically well, and all his skin lesions had resolved. A computed tomography scan of the abdomen was done to evaluate splenomegaly and showed multiple hypodense nodules in the spleen (Figure 4) consistent with microabscesses. Beta-D-glucan was elevated at >500 pg/mL (normal <60).
To read this article in its entirety please visit our website.
-Atul Kothari, MD, Sara C. Shalin, MD, PhD, Juan Carlos Rico Crescencio, MD, Mary J. Burgess, MD
This article originally appeared in the December 2016 issue of The American Journal of Medicine.